THE INJECTION & WHAT IT DID TO ME

What I know about birth control is thus: it’s cheaper than 18 years of having a kid, and it’s ruining my life. 

 

I started on BC when I was 15, because like many other hormone riddled teens, I had awful acne and the pill was the plan to fix it. I’m almost 25 now, so bar a 18 month gap, I’ve been on BC for essentially 8 years. 8 years of extra hormones in my tiny body, hormones that I didn’t need or want but I thought that it was just what you did, you know? 

giphy (5).gif

What took me a long time to realise, what was exactly the BC was doing to me. 


Now because the internet is full of ‘reckons’ and people who have nothing better to do that complain about shit - I’m being upfront that I am not a medical professional, and I am not bashing all forms of birth control. This is a personal recount of depo. K ta. 
 

Let me be explicitly clear here. 

 

Would I ever recommend the depo provera injection to anyone? No. 

Would I ever go on it again? Fuck no. 

 

Here’s the skinny. 

 

I went on the injection when I was 16, until age 21. Things were okay, bar the fact that it made my moods a lot lower and I found it harder to be interested in sex. I was told that, I was kinda prepared for it. 

 

After a while, I decided to give my BC a break. I wanted to chill, to let my body be free of rando extra hormones and be natural. It was the tits. But as you know, with relationships come sex and with sex comes the everlasting fear of getting knocked up. I went back on the injection in December last year. 

 

IMMEDIATELY I felt off. I felt sick most days for the first 2-3 weeks, I bloated out a fair bit and my sex drive plummeted for that whole first month (sorry Bae). Still, I stuck it out. I knew things were rocky in the beginning. By the time I’d gone for my second injection (every 3 months) I’d gained weight but not enough to really care, I thought I’d just had too many pints. 

giphy (4).gif

By month 4, I’d had enough. I couldn’t handle the weight gain and I was so anxious to just GTF off and get the hormones out. When I didn’t go back for my next shot, I thought that things would start to chill out. It actually got worse. 

 

I want to tell you these things because the doctors I dealt with told me things to expect when ON the injection, but they made no mention on what would happen when I went off. 

 

Everything I ate, my body clung on to. Weight kept climbing up and up and I was so fucking confused - I eat pretty well through the week, and the weekends are lax but not like gorge myself on an all you can eat buffet.  The weight is specifically headed to boobs, hips and tummy. 

 

My tits kept getting bigger. And bigger. 2 cup/band sizes came and went. My boobs go through days where they are so tender, that my bra irritates them. 

 

I have stomach pains and most days end with me being bloated for no reason. There’s only so many times you can unbutton your pants in a movie theatre without someone calling the cops ok. 

 

I was so fucking frustrated that I had seemingly no control over my body, that I was doing everything right and weight wouldn’t budge. After some intensive googling - I found this article. 

http://www.menstruationresearch.org/2013/04/11/stopping-depo-provera-why-and-what-to-do-about-adverse-experiences/

 

It finally made sense to me. 

giphy (6).gif

What the injection does, is make your body think it’s already preggo, so everything stops. No more eggs, fertile myrtle. But what happens when you come off, is your body goes into FUCK START EVERYTHING BACK UP mode and starts absolutely shitting out the oestrogen so you can start ovulating again. 

 

Progesterone – the hormone produced after ovulation in normal menstrual cycles – is needed to balance out the high oestrogen levels. And when your body is on a rampage with oestrogen and progesterone can’t keep up - welcome to side effect city. 

 

Too much oestrogen with nothing to balance it out makes you more hungry, makes your boobs grow, makes your boobs sore, fucks with your stomach, makes you retain water, and can cause excessive bleeding. 

 

Why had no one told me? Why was I only given a small two page pamphlet with info on benefits and side effects during? Honestly, when I read the HUNDREDS of responses to this article, I almost threw my computer in a rage. 

 

Essentially, we don’t know how long it will take for all the bits inside me to chill out, it can take anywhere from 3-18 months. Potentially 18 months of taking note of everything I put in my body because I have zero control. 

 

Basically I’m off to another doctor to hopefully work out what we can do to counteract all the fucking oestrogen - but I wanted to share my experience and make women aware of what they could potentially be signing up for with the jab. 

 

It’s different for every person, but in all honesty - it’s taken my body away from me and it feels just so flipping wrong.